Oklahoma, 2001

Tornadoes and Flash Flood in Oklahoma, May 4, 2001

May 4, 2001 · NWS OUN · 20 events in 12 counties and zones

Numerous thunderstorms formed across southwest Oklahoma the afternoon of the 4th and spread northeastward. Three tornadoes were confirmed, along with many reports of severe winds.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$293,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Numerous thunderstorms formed across southwest Oklahoma the afternoon of the 4th and spread northeastward. Three tornadoes were confirmed, along with many reports of severe winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 4, 1:02 PM CST, 2 hours 3 minutes earlier.

Area forecast discussion, May 4, 1:02 PM CST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
202 PM CDT FRI MAY 4 2001

VERY ACTIVE WX PATTERN TO PERSIST ACROSS MUCH OF THE FORECAST AREA
THRU THE WEEKEND.  UPPER LOW TO OUR WEST HAS MOVED ONLY SLOWLY SEWD
THRU THE PAST 24 HRS AND IS NOW LOCATED OVR NERN AZ.  MEANWHILE..
UPPER LOW OVR BAJA HAS BEGUN TO SHEAR OUT AND IS ACCOMPANIED BY AN
80+ KT SPEED MAX NOSING INTO SW TEX ATTM.

HAVE BEEN WATCHING THE SITUATION FOR THIS AFTERNOON/EVENING WITH
INCREASING INTEREST ALL MORNING.  PARAMETERS FOR A SVR WX EPISODE
THIS EVENING APPEAR TO BE COMING TOGETHER ACROSS THE SRN SECTIONS OF
THE FA ATTM. SUBTROPICAL SPEED MAX IS ENHANCING DEEP LAYER
SHEAR..AND AS LOW LEVEL FLOW BACKS THRU THE AFTERNOON SHEAR WILL
ONLY GET BETTER..ESP 0-1KM.  DESPITE WEAKER LAPSE RATES..CAPES ARE
APPROACHING 2000 J/KG WITH LOW BOUNDARY LAYER T/TD SPREADS.  THIS
ENVIRONMENT IS NOT THAT DISSIMILAR TO A FEW DAYS LAST OCTOBER THAT
PRODUCED SEVERAL SMALL TORNADIC SUPERCELLS..AND WUDNT BE SURPRISED
TO SEE SOMETHING SIMILAR TODAY.  SEVERAL CELLS IN NC TEX ARE ALREADY
EXHIBITING LOW LEVEL ROTATION IN EXCESS OF 40 KTS - AND LATEST KFDR
VAD WIND PROFILE LOOKS TO BE VERY SUPPORTIVE OF SUPERCELLS.

EXPECT CONVECTION TO EVOLVE INTO AN MCS THAT WILL SWEEP MUCH OF THE
ERN 2/3 OF THE FA OVERNITE.  SOME LOCALLY HEAVY RAINFALL IS
LIKELY..BUT EXPECT HEAVIEST AMOUNTS TO THE EAST OF LAST NITE.  MUCH
OF CENTRAL OK HAS NOT SEEN MUCH RAIN FOR NEARLY 2 WEEKS AND SHUD BE
ABLE TO HANDLE FARILY DECENT RAINS WITHOUT MUCH TROUBLE..SO DO NOT
PLAN ON A FLASH FLOOD WATCH ATTM.  WILL LIKELY LET WATCH FOR WRN CWA
EXPIRE WITH AFTERNOON PACKAGE ISSUANCE.

MORNING CONVECTION EXPECTED TO MOVE EAST OF THE AREA IN TIME TO
ALLOW RECOVERY ON SAT AFTERNOON..AND AS UPPER SYSTEM BRUSHES ACROSS
INSTABILITY AXIS SAT AFT/EVE..ANOTHER ROUND OF SVR IS LIKELY. /SEE
LATEST SWODY2 FOR DETAILS/ 12Z ETA IS EVEN MORE DEFINITIVE THAN YDAY
IN SWINGING A TRAILING SHORTWAVE TROF INTO THE SRN PLAINS SUN
AFT/EVE..AND THIS LOOKS INCREASINGLY LIKE ROUND 3 FOR SVR AS
FRONT/DRYLINE WILL STILL BE IN THE AREA WITH HEALTHY INSTABILITY YET
AGAIN IN PLACE BY 00Z MON.

FRONT FINALLY LOOKS TO CLEAR THE AREA ON MONDAY WITH LOW LEVEL
RIDGING BUILDING INTO THE AREA.  WE ARE STILL SOMEWHAT SKEPTICAL ON
HOW FAR FRONT WILL BE ABLE TO PUSH SWD SINCE MEDIUM RANGE MODELS ALL
HINT AT SOME SORT OF MID LEVEL TROFFING HANGING IN THE AREA FOR MUCH
OF THE WEEK.  SEEMS AS THOUGH TSTORM CHANCES WILL RETURN TO WRN
SECTIONS THURS/FRI IN WEAK DRYLINE REGIME..AND MAY NEED TO MONITOR
TUES/WED FOR POPS AS WELL IF MOISTURE DOES NOT GET SCOURED OUT
CLEANLY BY FRONT ON MONDAY.
 MILLER

FIRST CUT AT NUMBERS..
OKC   62  77  61  80 /   +  60  70  40
HBR   60  80  58  83 /  60  40  60  40
SPS   61  80  62  84 /   +  60  60  40
GAG   56  80  53  83 /  40  40  60  40
PNC   62  77  61  80 /   +  60  60  40
DUA   64  77  64  79 /  60  80  60  60

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Special weather statement, May 4, 12:00 PM CST, 3 hours 5 minutes before
OKZ004>048-050>052-TXZ083>090-042000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
100 PM CDT FRI MAY 4 2001

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS PORTIONS OF CENTRAL AND SOUTHERN OKLAHOMA AND WESTERN
NORTH TEXAS. THE SLIGHT RISK AREA WILL BE SOUTH AND WEST OF A LINE
FROM SAYRE... TO CLINTON... TO OKLAHOMA CITY... TO MADILL. ALTHOUGH
LARGE HAIL AND STRONG WINDS WILL BE THE PRIMARY THREATS... ISOLATED
TORNADOS WILL ALSO BE POSSIBLE. THERE IS ALSO A POSSIBILITY OF HEAVY
RAINFALL ACROSS WESTERN OKLAHOMA AND WESTERN NORTH TEXAS THROUGH
TONIGHT.

AN UPPER LEVEL LOW PRESSURE AREA NEAR THE FOUR CORNERS AREA WILL
MOVE SLOWLY EAST THIS AFTERNOON AND TONIGHT. DISTURBANCES ALOFT
ASSOCIATED WITH THIS FEATURE WILL MOVE OVER TEXAS AND OKLAHOMA
THROUGH TONIGHT AND CONTINUE THE PERIODS OF SHOWERS AND
THUNDERSTORMS.

AS AN UPPER DISTURBANCE APPROACHES THE AREA LATE THIS AFTERNOON AND
EVENING... THE VERTICAL WIND PROFILE WILL BECOME MORE FAVORABLE FOR
SEVERE THUNDERSTORMS. EXTENSIVE CLOUD COVER ACROSS THE REGION DURING
MUCH OF THE DAY HAS LIMITED THE INSTABILITY. HOWEVER... INCREASING
LOW LEVEL MOISTURE...COMBINED WITH A FEW BREAKS IN THE CLOUDS LATER
THIS AFTERNOON... MAY PROVIDE ADEQUATE INSTABILITIES TO SUPPORT A
FEW SEVERE THUNDERSTORMS.

MEANWHILE... THE PERSISTENCE OF SHOWERS AND THUNDERSTORMS ACROSS
WESTERN PORTIONS OF OKLAHOMA AND NORTH TEXAS WILL PRODUCE SCATTERED
HEAVY RAINS.

&&

EMERGENCY MANAGERS AND SPOTTER GROUPS IN SOUTHERN OKLAHOMA AND
WESTERN NORTH TEXAS SHOULD BE PREPARED FOR POSSIBLE SEVERE WEATHER
OPERATIONS THIS AFTERNOON AND TONIGHT.

CJS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 thunderstorm wind, 3 tornado, 1 hail, 1 flash flood. Local standard time, as filed.

Tornado, Tillman

When
May 4, 3:05 PM CST to 3:06 PM CST
Where
Tillman County, Grandfield
Rating
F1
Path length
0.5 mi
Path width
200 yd
Injuries
1 direct, 0 indirect
Property damage
$250,000
Reported by
LAW ENFORCEMENT
Coordinates
34.533, -98.250

This brief tornado formed on the west side of Grandfield near Highway 70 and tracked northward for approximately 1/2 mile, covering a distance of 5 to 6 blocks. Two grain storage bins were destroyed. The wall of a garage was blown out. Power poles were snapped, and large trees were pulled out of the ground and layed within 50 feet of their original location. In addition, stadium bleachers were blown over, and a chain-linked fence was destroyed. One man was injured when he was blown out of a barn.

Hail, Cotton

When
May 4, 4:12 PM CST
Where
Cotton County, 5 mi N of Cookietown
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
33.900, -97.933

Thunderstorm Wind, Comanche

When
May 4, 4:36 PM CST
Where
Comanche County, 4 mi ENE of Geronimo
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
34.667, -98.167

A 250-gallon propane storage tank was blown over and damaged, and the porch roof of a house was damaged about 1/2 mile south of Baseline Road.

Thunderstorm Wind, Comanche

When
May 4, 4:48 PM CST
Where
Comanche County, 7 mi ENE of Geronimo
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
34.633, -98.083

A barn was blown over, and minor damage, consisting mostly of shingles, was sustained to a house roof.

Thunderstorm Wind, Cotton

When
May 4, 5:00 PM CST
Where
Cotton County, 3 mi NW of Hulen
Measured
69 kt (79 mph)
Property damage
$2,000
Reported by
AMATEUR RADIO
Coordinates
34.333, -97.333

A house was damaged by winds estimated at 80 mph.

Flash Flood, Beckham

When
May 4, 5:00 PM CST
Where
Beckham County, Elk City
Injuries
1 direct, 0 indirect
Property damage
$30,000
Reported by
NEWSPAPER
Coordinates
34.650, -97.933

Several cars stalled in high water, and a young boy was swept into a drainage channel but pulled to safety.

Thunderstorm Wind, Comanche

When
May 4, 5:09 PM CST
Where
Comanche County, 6 mi S of Sterling
Measured
52 kt (60 mph)
Reported by
EMERGENCY MANAGER
Coordinates
35.083, -97.667

Thunderstorm Wind, Stephens

When
May 4, 5:12 PM CST
Where
Stephens County, 11 mi NW of Duncan
Measured
53 kt (61 mph)
Reported by
GENERAL PUBLIC
Coordinates
35.250, -97.600

Thunderstorm Wind, Comanche

When
May 4, 5:15 PM CST
Where
Comanche County, Sterling
Measured
61 kt (70 mph)
Reported by
AMATEUR RADIO
Coordinates
35.500, -97.267

Thunderstorm Wind, Stephens

When
May 4, 5:20 PM CST
Where
Stephens County, 3 mi NW of Marlow
Measured
69 kt (79 mph)
Reported by
LAW ENFORCEMENT
Coordinates
34.517, -96.967

Thunderstorm Wind, Stephens

When
May 4, 5:39 PM CST
Where
Stephens County, 1 mi E of Marlow
Measured
52 kt (60 mph)
Reported by
LAW ENFORCEMENT
Coordinates
34.650, -97.083

Thunderstorm Wind, Jefferson

When
May 4, 5:55 PM CST
Where
Jefferson County, Terral
Property damage
$500
Reported by
GENERAL PUBLIC
Coordinates
34.233, -98.683

Trees were damaged.

Tornado, Grady

When
May 4, 6:05 PM CST to 6:06 PM CST
Where
Grady County, 1 mi E of Chickasha
Rating
F0
Path length
0.2 mi
Path width
25 yd
Reported by
BROADCAST MEDIA
Coordinates
34.750, -98.167

This tornado was observed by two storm chasers and described as forming in a field with a full condensation funnel extending to the ground.

Tornado, Grady

When
May 4, 6:20 PM CST to 6:24 PM CST
Where
Grady County, 2 mi NNE of Amber
Rating
F0
Path length
0.7 mi
Path width
50 yd
Reported by
BROADCAST MEDIA
Coordinates
34.683, -97.983

This tornado was observed by two storm chasers and developed in a field east of Highway 92, then tracked north-northwest, eventually crossing Highway 92. No damage was observed or reported.

Thunderstorm Wind, McClain

When
May 4, 6:45 PM CST
Where
McClain County, 3 mi S of Blanchard
Property damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
34.517, -98.267

Minor roof damage was reported.

Thunderstorm Wind, McClain

When
May 4, 6:55 PM CST
Where
McClain County, Newcastle
Measured
52 kt (60 mph)
Reported by
GENERAL PUBLIC
Coordinates
35.050, -97.933

Thunderstorm Wind, Carter

When
May 4, 7:15 PM CST
Where
Carter County, Milo
Measured
52 kt (60 mph)
Reported by
GENERAL PUBLIC
Coordinates
34.500, -98.317

Thunderstorm Wind, Oklahoma

When
May 4, 7:30 PM CST
Where
Oklahoma County, Choctaw
Property damage
$2,000
Reported by
AMATEUR RADIO
Coordinates
35.200, -97.817

Trees and powerlines were damaged.

Thunderstorm Wind, Murray

When
May 4, 7:30 PM CST
Where
Murray County, Sulphur
Measured
52 kt (60 mph)
Reported by
LAW ENFORCEMENT
Coordinates
34.482, -97.068 (the zone’s center; the record gives no point)

Thunderstorm Wind, Garvin

When
May 4, 7:50 PM CST
Where
Garvin County, 5 mi E of Wynnewood
Measured
52 kt (60 mph)
Reported by
GENERAL PUBLIC
Coordinates
34.333, -98.450

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2001Every state in 2001This day in weather historyThe tornado archive for Oklahoma, 2001Warnings in Oklahoma, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5249173, 5248315, 5249174, 5249248, 5248316, 5249251, 5248317, 5248318, 5248319, 5248320, 5248321, 5249166, 5249249, 5249250, 5249168, 5249169, 5249167, 5249170, 5249171, 5249172.